Alert archive / South Carolina / Flash Flood Warnings in 2011

Flash Flood Warning 8, NWS Columbia, SC

August 12, 2011Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 12, 2011, 12:19 AM EDT for Richland County, South Carolina. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 12:19 AM EDT (04:19 UTC)
Expired
Aug 12, 2011, 1:56 AM EDT
In force
97 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Richland County, SC

The radar

The Columbia radar (KCAE), 10 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1632 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WGUS52 KCAE 120419
FFWCAE
SCC079-120615-
/O.NEW.KCAE.FF.W.0008.110812T0419Z-110812T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1219 AM EDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  THIS INCLUDES THE FIVE POINTS AREA IN THE CITY OF COLUMBIA...

* UNTIL 215 AM EDT

* AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FIVE POINTS
  AND COLUMBIA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE AUTOMATED RAIN GAGE AT USC REPORTED 2.31 INCHES OF RAIN WITH
RAIN STILL FALLING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ARE 
POSSIBLE IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.

LAT...LON 3402 8105 3402 8098 3396 8103 3400 8105

$$

TTH/LCV
2 follow-up statements
256 
WGUS72 KCAE 120520
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
120 AM EDT FRI AUG 12 2011

SCC079-120615-
/O.CON.KCAE.FF.W.0008.000000T0000Z-110812T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND SC-
120 AM EDT FRI AUG 12 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
RICHLAND COUNTY...

AT 109 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS WITH HEAVY RAIN OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FIVE POINTS
AND COLUMBIA


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.

&&

LAT...LON 3402 8105 3402 8098 3396 8103 3400 8105

$$

TTH
295 
WGUS72 KCAE 120556
FFSCAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
156 AM EDT FRI AUG 12 2011

SCC079-120606-
/O.CAN.KCAE.FF.W.0008.000000T0000Z-110812T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND SC-
156 AM EDT FRI AUG 12 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR RICHLAND COUNTY...

THE HEAVY RAIN HAS MOVED OUT OF THE AREA. 

LAT...LON 3402 8105 3402 8098 3396 8103 3400 8105

$$

TTH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 10:29 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 11, 10:29 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 PM EDT THU AUG 11 2011

.SYNOPSIS...
A WEAK TROUGH WILL REMAIN NEAR THE FORECAST AREA THROUGH SATURDAY.
AN APPROACHING COLD FRONT WILL MOVE INTO THE AREA SUNDAY.

&&

.NEAR TERM /TONIGHT/...
ONE MID-LEVEL SHORTWAVE CURRENTLY MOVING THROUGH AND EAST OF THE
CWA THIS EVENING. SECONDARY SHORTWAVE MOVING THROUGH CENTRAL GA.
THIS SECOND WAVE MAY BRING YET ANOTHER SLIGHT CHANCE FOR RAINFALL
LATE TONIGHT. OVERNIGHT LOWS IN THE LOWER 70S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE SURFACE TROUGH LINGERING NEAR THE AREA PLUS A SERIES OF MID-
LEVEL SHORTWAVE TROUGHS IN THE WESTERLY AND DIFLUENT FLOW SUPPORTS
SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SATURDAY.
HOWEVER...COVERAGE SHOULD BE LIMITED BECAUSE THE TROUGH AND
STRONGER CONVERGENCE MAY OCCUR JUST SOUTH OF THE FORECAST AREA.
ALSO...CLOUDINESS SHOULD LIMIT INSTABILITY. FORECASTED CHANCE POPS
WHICH WAS SUPPORTED BY THE GUIDANCE CONSENSUS. THE CLOUDINESS
SHOULD HELP HOLD DOWN TEMPERATURES AND EXPECT HIGHS LOWER THAN
WHAT WE HAVE EXPERIENCED LATELY. USED THE CONSENSUS FOR THE
TEMPERATURES FRIDAY THROUGH SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
THE GREATEST THUNDERSTORM CHANCE WILL LIKELY BE SUNDAY. THE GFS
HAS BEEN CONSISTENT SHOWING A COLD FRONT MOVING INTO THE AREA. THE
FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY RIDGING
DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY WILL
LIKELY OCCUR THURSDAY.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
AFTERNOON CONVECTION HAS SHIFTED MAINLY NORTH OF THE TERMINALS AND
SHOULD NOT BE MUCH OF A FACTOR DURING THIS FORECAST PERIOD.
GENERALLY VFR CONDITIONS ARE EXPECTED...EXCEPT FOR POSSIBLE MVFR
VSBYS AT AGS/OGB IN MORNING FOG.  WINDS OVERNIGHT SHOULD BE LIGHT
AND VARIABLE...THEN PICK UP ON FRIDAY AFTER 15Z OR SO FROM THE EAST
AROUND 5 TO 10 MPH.  POSSIBLE AFTERNOON ISOLATED CONVECTION ON
FRIDAY BUT LOW CONFIDENCE IN PLACEMENT AND TIMING.

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, Aug 11, 6:20 AM EDT, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
620 AM EDT THU AUG 11 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
620 AM EDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 11, 7:48 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT THU AUG 11 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     4 NW ELGIN              34.20N 80.85W
08/11/2011                   KERSHAW            SC   LAW ENFORCEMENT

            SEVERAL TREES DOWN ACROSS TEE PEE TRAIL RD.

&&

HC
Special weather statement, Aug 11, 7:59 PM EDT, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
759 PM EDT THU AUG 11 2011

SCZ028-029-031-038-120100-
CLARENDON-LEE-RICHLAND-SUMTER-
759 PM EDT THU AUG 11 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE...RICHLAND...
SUMTER AND CLARENDON COUNTIES THROUGH 900 PM EDT...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BISHOPVILLE TO 8
MILES NORTHWEST OF PINEWOOD...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MANNING...MILLWOOD...MULBERRY...SOUTH SUMTER
AND SUMTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
STRONG WINDS OF 45 TO 55 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3396 7993 3394 7997 3393 7996 3360 8025
      3376 8065 3377 8066 3378 8072 3432 8028
      3426 8012 3420 8011 3416 8015 3409 8008
      3408 8003 3403 7997 3400 7990
TIME...MOT...LOC 2359Z 296DEG 17KT 3421 8024 3382 8055

HC
Local storm report, Aug 11, 8:01 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
801 PM EDT THU AUG 11 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND GST     2 NNW CHERRYVALE        33.97N 80.48W
08/11/2011  M52 MPH          SUMTER             SC   ASOS

            52 MPH WIND GUST AT SHAW AIR FORCE BASE

&&

HC
Local storm report, Aug 11, 8:23 PM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
823 PM EDT THU AUG 11 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     1 NNE ELGIN             34.18N 80.78W
08/11/2011                   KERSHAW            SC   PUBLIC

            WIDESPREAD STRUCTURAL DAMAGE. OUTSTORAGE
            BLDGS BLOWN APART, ROOF DAMAGE ON HOUSE AND
            FRONT PORCH MOVED.

&&

HC
Local storm report, Aug 11, 8:52 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
852 PM EDT THU AUG 11 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     7 ESE WHITMIRE          34.46N 81.50W
08/11/2011                   NEWBERRY           SC   911 CALL CENTER

            SEVERAL TREES DOWN ON MAYBINTON RD. TIME
            ESTIMATED BY RADAR.

&&

HC
Local storm report, Aug 11, 9:48 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
948 PM EDT THU AUG 11 2011

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      1 SSE COLUMBIA          33.99N 81.03W
08/11/2011                   RICHLAND           SC   911 CALL CENTER

            WATER OVER THE ROADWAY AT WHALEY AND MAIN
            STREETS

&&

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 8:16 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland44 min
Aug 11, 8:19 PM EDTFlash Flood WarningCAERichland105 min
Aug 11, 10:52 PM EDTFlash Flood WarningCAERichland83 min
Aug 12, 12:29 PM EDTSpecial Weather StatementCAEChesterfield, Clarendon, Kershaw, Lee, Sumter61 min
Aug 12, 12:48 PM EDTAreal Flood AdvisoryCAEClarendon, Lee, Sumter3 hr
Aug 12, 3:32 PM EDTAreal Flood AdvisoryCAEAiken58 min
Aug 12, 4:13 PM EDTSpecial Weather StatementCAEBarnwell47 min
Aug 12, 4:56 PM EDTSevere Thunderstorm WarningCAEAiken49 min
Aug 12, 5:37 PM EDTSevere Thunderstorm WarningCAEEdgefield38 min

Nearby

Flash Flood Warnings in South Carolina, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.